Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Completeness theorems, incompleteness theorems and models of arithmetic

Author: Kenneth McAloon
Journal: Trans. Amer. Math. Soc. 239 (1978), 253-277
MSC: Primary 03H15; Secondary 03F30
MathSciNet review: 487048
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal{A}$ be a consistent extension of Peano arithmetic and let $ \mathcal{A}_n^0$ denote the set of $ \Pi _n^0$ consequences of $ \mathcal{A}$. Employing incompleteness theorems to generate independent formulas and completeness theorems to construct models, we build nonstandard models of $ \mathcal{A}_{n + 2}^0$ in which the standard integers are $ \Delta _{n + 1}^0$-definable. We thus pinpoint induction axioms which are not provable in $ \mathcal{A}_{n + 2}^0$; in particular, we show that (parameter free) $ \Delta _1^0$-induction is not provable in Primitive Recursive Arithmetic. Also, we give a solution of a problem of Gaifman on the existence of roots of diophantine equations in end extensions and answer questions about existentially complete models of $ \mathcal{A}_2^0$. Furthermore, it is shown that the proof of the Gödel Completeness Theorem cannot be formalized in $ \mathcal{A}_2^0$ and that the MacDowell-Specker Theorem fails for all truncated theories $ \mathcal{A}_n^0$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03H15, 03F30

Retrieve articles in all journals with MSC: 03H15, 03F30

Additional Information

PII: S 0002-9947(1978)0487048-9
Article copyright: © Copyright 1978 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia